Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 44, NWS Grand Rapids, MI

July 12, 2023Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 12, 2023, 8:43 PM EDT for Allegan County, Van Buren County, Michigan. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2023, 8:43 PM EDT (00:43 UTC)
Expired
Jul 12, 2023, 10:15 PM EDT
In force
92 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:48 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 12, 7:48 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
748 PM EDT Wed Jul 12 2023

LATEST UPDATE...
Aviation

.SHORT TERM...(This evening through Thursday night)
Issued at 303 PM EDT Wed Jul 12 2023

...Impactful weather likely tonight...

The threat for severe storms and heavy rainfall continues to be the
primary focus tonight. Late this afternoon, a warm front extends
from northern Illinois to southern Lake Michigan to far southeast
Lower Michigan. This front will lift north across the I-94
corridor this evening /approaching GRR-LAN/ as convective complex
over parts of WI/IL moves east into the region - along with an
associated surface low. These features are forecast to be east of
the area by around midnight, but until then, there will be a
potential for locally heavy rainfall and severe storms.

- Heavy rainfall threat tonight

A Flood Watch has already been issued for a multi-county section of
West/Central Lower Michigan, as the juxtaposition of several key
dynamic/thermodynamic ingredients likely support a heavy rain
scenario. In addition to aforementioned front and surface low,
the advancing convective complex /and rainfall rates/ will be
further enhanced by PWATs increasing to near 2 inches, a coupled
jet structure aloft that will serve to enhance vertical motions,
and strong moisture transport into the area aided by 30-40 kt 850
mb LLJ and said PWATs.

Bottom line: Repeated rounds of rain and thunderstorms are possible
along and north of the surface front. Storm total rainfall amounts
of 2"-4" are expected, with locally higher amounts possible. While
the recent dry weather *potentially* reduces the overall flood
risk, urban areas and areas that have experienced rainfall
recently will still be prone to flooding given the expected
rainfall.

- Severe weather threat tonight

Latest SPC Severe Weather Outlook places extreme southern Lower
Michigan in the Slight Risk area, with the Marginal Risk area
north to roughly the I-96 corridor. Confidence is growing that
severe storms /particularly strong winds/ will be possible near
I-94 (and also just to the north of this area) thanks to modest
MUCAPES of 500-1000 J/kg creeping into southern Lower Michigan and
0-6 km shear values nearing 40 kts. **Tornado threat** is non-
zero, given backed low level flow near warm front coupled with the
deep layer shear. Ultimately, instability may be an inhibitor,
but this evolving situation will need to be closely monitored.
The greatest risk for severe weather, including tornadoes, will
be south of I-96 corridor between 7 pm and Midnight.

- Relatively quiet Thursday and Thursday night

Quieter weather is expected Thursday in the wake of tonights storms,
though some residual instability is expected to lead to scattered
non-severe storms away from Lake Michigan /mainly in the
afternoon/ that will end by Thursday evening.

.LONG TERM...(Friday through Wednesday)
Issued at 303 PM EDT Wed Jul 12 2023

- Risk for for storms Friday into Saturday

Broad cyclonic flow aloft will be in place late this week, and
energy rotating around this trough /along with an associated cold
front/ will potentially set the stage for another round of
thunderstorms in West Michigan Friday/Saturday. 35-40 kt 500 mb
flow, synoptic forcing, daytime heating, and cold front may once
again support some severe storms.

- Modest cooling trend by early next week

This upcoming weekend and into early next week will be dominated by
a continued troughing pattern aloft, with increasing height falls
expected into early next week. In fact, some model guidance is
increasingly showing a respectable closed upper low north of Lake
Superior by late Sunday/Monday. This pattern will support
temperatures falling to a bit below normal by Monday/Tuesday,
along with a periodic risk for convective showers/storms -- given
mid summer sun angle and colder air aloft.

Seasonable high temperatures this weekend in the lower to mid 80s
will moderate back into the upper 70s to near early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 740 PM EDT Wed Jul 12 2023

The area of thunderstorms around Chicago and extending to near
KMKG will build east through the evening leading to widespread
impacts. The MVFR conditions associated with the showers and
storms will go down to IFR in the heavier cells with local sub IFR
possible. The stronger cells could lead to local winds over 40
knots as well. A frontal zone extended through the TAF sites with
a east northeast flow for KMKG to KGRR and into KLAN and southeast
south of these sites. The winds will swing around as the wave
passes through later this evening into the overnight hours. While
the bulk of the showers and storms will wind down by 06z an area
of IFR cloud cover will linger through the night. VFR conditions
will gradually arrive during the day on Thursday.

&&

.MARINE...
Issued at 303 PM EDT Wed Jul 12 2023

Winds/waves are generally expected to remain below Small Craft
Advisory criteria tonight, though there are signals in some model
output of a period of enhanced winds for a several hour period
this evening /perhaps resembling wake low dynamics/ in association
with this evenings convective complex. This will need to be
monitored.

A weak ridge of high pressure will then nudge into the western Great
Lakes Thursday, supporting a general north flow that will become
more northwesterly/onshore during the day. Based on guidance and
anticipated pressure gradient, winds/waves will likely remain below
headline criteria - in spite of advancing high situation.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 2 AM EDT Thursday for MIZ044-050>052-056>059-
     064>067.

LM...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...MJS
MARINE...Smith
Hazardous weather outlook, Jul 12, 7:40 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
740 PM EDT Wed Jul 12 2023

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
130815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
740 PM EDT Wed Jul 12 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

There is a slight risk of severe weather tonight mainly near and
south of Interstate 96. The main threat will be downburst winds and
heavy rains. A tornado risk also exists, especially near and south
of Interstate 94. The severe weather threat will end shortly after
Midnight.

Flooding is possible across the southern half of Lower Michigan
tonight. Urban and poor drainage areas along with small streams are
at most risk for impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:41 PM EDTAreal Flood AdvisoryGRRAllegan, Barry, Clinton, Eaton, Gratiot, Ingham and 6 more3 hr
Jul 12, 9:28 PM EDTTornado WarningGRRVan Buren47 min
Jul 12, 9:59 PM EDTSevere Thunderstorm WarningGRRKalamazoo69 min
Jul 12, 10:37 PM EDTAreal Flood WarningGRRKent6 hr
Jul 12, 10:52 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton53 min
Jul 12, 11:03 PM EDTSevere Thunderstorm WarningGRRIonia46 min
Jul 12, 11:23 PM EDTAreal Flood WarningGRRClinton, Eaton, Ingham, Ionia5 hr
Jul 13, 12:04 AM EDTSevere Thunderstorm WarningGRRClinton, Ingham41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.